Texas, 2025

Damaging Wind in Texas, September 23, 2025

September 23, 2025 · NWS LUB · 1 event in 1 county or zone

A short wave trough moving southeastward across the Central Plains combined with low level upslope flow into New Mexico creating scattered thunderstorms on the afternoon of the 23rd. These storms marched across central and eastern New Mexico through the late afternoon and evening hours crossing into West Texas late in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A short wave trough moving southeastward across the Central Plains combined with low level upslope flow into New Mexico creating scattered thunderstorms on the afternoon of the 23rd. These storms marched across central and eastern New Mexico through the late afternoon and evening hours crossing into West Texas late in the evening. This cluster of thunderstorms produced a severe wind gust near Plains (Yoakum County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 23, 5:01 PM CST, 5 hours 22 minutes earlier. Its key messages:

  • Updated at 557 PM CDT Tue Sep 23 2025
  • Clusters of showers and thunderstorms are forecast to move across West Texas during the overnight hours.
  • Conditions dry out Wednesday, with much cooler temperatures.
  • Dry and warm conditions are forecast through the end of the week.
Area forecast discussion, Sep 23, 5:01 PM CST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
601 PM CDT Tue Sep 23 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 557 PM CDT Tue Sep 23 2025

 - Clusters of showers and thunderstorms are forecast to move
   across West Texas during the overnight hours.

 - Conditions dry out Wednesday, with much cooler temperatures.

 - Dry and warm conditions are forecast through the end of the
   week.

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 1226 PM CDT Tue Sep 23 2025

A few changes have been made to the short-term forecast, but the
synoptic theme remains on track. In the mid/upper-levels, an intense
shortwave trough, with an embedded closed low, was digging into the
Sawatch and Mosquito Ranges. A pair of 300-200 mb jet streaks near
75 kt were phasing at the apex of the subtropical ridge, the latter
of which was centered over central Mexico, and will remain amplified
as the shortwave trough begins to eject into the Great Plains. The
intensity of the cross-barrier flow continues to generate mountain
waves, and these waves are evident on recent water-vapor imagery and
via the formation of cirrocumulus lenticularis observed yesterday,
which demarcate the intense, westerly, high-level flow. The vortex
embedded within the shortwave trough extends through 250 mb, but it
will open as the system emerges over western KS by sunset. Farther
west, a closed low offshore SoCal has since become cut-off, as it
lags behind the semi-progressive wave train over the Lower 48 and
well to the south of the jet stream. This cut-off low will meander
offshore SoCal for the next 24-36 hours, as the development of a
pseudo-Rex Block was observed on the 12Z objectively analyzed UA
charts over the Cascade and Klamath Mountains.

At the surface, the cold front has moved into the Permian Basin up
on the Caprock, and bends northeastward across the Rolling Plains to
the west of SPS. The front will temporarily become quasi-stationary
in the far southeastern Rolling Plains this afternoon, but it will
still progress to the south and east of the CWA. Storm chances have
been removed for this afternoon across the southeastern zones, as
the brisk, post-frontal winds will persist area-wide and keep any
convergence out of the CWA. Currently, there is a 25 degrees
temperature gradient across the CWA, with a temperature of 64
degrees in Dimmitt and 90 degrees in Aspermont. Highs for this
afternoon were tweaked, but will still range from near 80 degrees in
the far southwestern TX PH to the middle 90s in the southeastern
Rolling Plains.

Thunderstorm chances will increase late tonight as the shortwave
trough ejects into the central Great Plains, with its base
translating over the CWA. Several fast-moving clusters of storms are
expected to move eastward from eastern NM and across the southern
half of the CWA tonight, followed by an eventual movement towards
the southeast during the early morning hours Wednesday. These
convective elements will be elevated, which will mitigate the
potential for damaging winds, but a couple of instances of small
hail mixed with heavy rainfall will be possible as the mid-levels
cool. The severe weather threat is low tonight into early Wednesday
morning. Due to the progressiveness of this shortwave trough, any
residual showers will finally exit the CWA shortly after sunrise
Wednesday, and flash flooding is not expected despite the potential
for multiple swaths of heavy rainfall. NBM PoPs were adjusted to
reflect the best timing. Fair weather will follow, with mild
temperatures and a northerly breeze expected Wednesday.

Sincavage

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 1226 PM CDT Tue Sep 23 2025

Benign weather is forecast Thursday into Friday, as the shortwave
trough pivots into the Mississippi River Valley and the cut-off low
previously located offshore SoCal moves inland, shifting the center
of a low-amplitude ridge over the region. A gradual warming trend
will follow, with return flow becoming established by Friday as
large-scale, leeward pressure falls are restored across the entire
Great Plains via the northern-stream troughing. Global NWP guidance
is in agreement with a block-like pattern over the Lower 48, with
the northern-stream trough translating near and over the Medicine
Line/49th parallel. The cut-off low will eventually lose its
barotropy this weekend, as geopotential height falls are induced by
the right-exit region to a shortwave trough upstream over the far
northeastern Pacific Ocean, but the low will still remain closed as
it phases with the southern-stream split in the flow. NBM PoPs may
be a bit generous for the western zones, as storm chances will be
contingent on the position of the closed low until it dissolves into
an open wave and ejects eastward into the Great Plains. Very warm
temperatures are otherwise forecast this weekend as the shortwave
ridge gradually moves over the region.

Sincavage

&&

.AVIATION...
(00Z TAFS)
Issued at 557 PM CDT Tue Sep 23 2025

A cluster of thunderstorms is expected to move into the region
from New Mexico late tonight into early Wednesday morning. These
storms could affect the KLBB terminal during this time period. The
cold front that moved through early this morning will get a
reinforcing push on Wednesday morning bringing breezy northerly
winds to all TAF sites. Also, a brief period of low CIGS is
possible at KLBB and KPVW, mostly before sunrise.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...09
LONG TERM....09
AVIATION...01
Hazardous weather outlook, Sep 23, 11:16 AM CST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1216 PM CDT Tue Sep 23 2025

TXZ021>044-241730-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1216 PM CDT Tue Sep 23 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Clusters of showers and thunderstorms are forecast to move through
West Texas after sunset and into early Wednesday morning. The severe
weather threat is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for hazardous weather is low.

The radar

The Lubbock radar (KLBB), 106 km away, was scanning. The volume nearest the first event began at 04:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yoakum

When
September 23, 10:23 PM CST
Where
Yoakum County, 3 mi N of Plains
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.223, -102.830

A Texas Tech University West Texas mesonet site near Plains measured a severe wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286091.